Drug makers tweak cold syrup formula after ephedrine crackdown3 min read . Updated: 23 Jun 2016, 07:48 AM IST
Seizure of ephedrine, by-products at Avon Lifesciences Solapur plant unsettle drug makers
Ephedrine and its derivative pseudoephedrine, once ubiquitous ingredients in common cold and sinus medications, are fast fading into oblivion as drug makers discontinue production due to a crackdown by law enforcement agencies given their role as precursor chemicals in making methamphetamine, a stimulant known by several street names such as “Crystal Meth", “Ice" and “Dope", among others.
The seizure of large quantities of ephedrine, pseudoephedrine and its by-products by Maharashtra police at Avon Lifesciences Ltd’s Solapur plant and subsequent arrest of its top executive in April on allegations of illegal diversion to drug cartels has rattled other drug makers, who say that in the aftermath of the Avon case, the manufacture and sale of ephedrine and pseudoephedrine has become a risky proposition, given the climate of suspicion.
Avon has denied any wrongdoing and said it was cooperating with the investigating agencies.
The company, listed on BSE, was one among three licensed manufacturers of ephedrine and pseudoephedrine active ingredients in India.
To be sure, ephedrine and pseudoephedrine are approved in India, and most other countries including the US, as effective nasal decongestants and bronchodilators. However, due to their precursory role in making methamphetamine, they have been classified as controlled substances and are subject to the Narcotic Drugs and Psychotropic Substances (NDPS) Act, 1985.
NDPS Act requires manufacturers, distributors, sellers, importers, exporters and consumers of specified controlled substances to register, maintain records and file quarterly returns with the Narcotics Control Bureau (NCB).
In 2014, the NCB reported that it dismantled five illicit manufacturing facilities, from which about 155kg of amphetamines and 162kg of ephedrine and pseudoephedrine were seized.
In the first six months of 2015, NCB seized around 120kg of ephedrine and pseudoephedrine, according to the data available on the agency’s website.
“Drug addiction or substance abuse is becoming a problem among young people. There are a few unscrupulous elements in the industry who get into this business for quick monetary gain," said an official with the Bengaluru NCB zone, who didn’t want to be named, citing the sensitivity of the issue. The Bengaluru zone of NCB covers the states of Karnataka, Telangana and Andhra Pradesh.
India produces about 500 tonnes of ephedrine every year, of which 300 tonnes goes into making pseudoephedrine. More than 50% of the world’s requirement of ephedrine and pseudoephedrine is met by India, according to Indian Drug Manufacturers’ Association (IDMA), the lobby group of domestic bulk drug makers.
IDMA estimates the total value of ephedrine and pseudoephedrine bulk drugs to be in the range of Rs120-Rs130 crore.
“In the last 3-4 years because of the fact there have been some cases of diversion from legal channels to illegal channels, authorities across the country are getting tough against manufacturers, dealers and stockists, arresting them and slapping cases against them," said Daara B. Patel, secretary general of the IDMA.
“As a result of such cases, the Indian market for pseudoephedrine, which used to be around 100 tonnes three years ago, has come down to 4-5 tonnes. After Avon’s case, the demand plummeted to almost zero," Patel said.
“There used to more than 200 brands of various Indian and multinational pharma companies that used to make cough and cold medications using pseudoephedrine in combination with anti-histamine drugs such as cetirizine, levocetirizine, triprolidine, loratidine and analgesics like paracetamol and ibuprofen," said a top executive of a pharmaceutical company on condition of anonymity. His company still makes medicines using pseudoephedrine at its factory in Uttarakhand, though at much lower volumes than earlier.
“Given the cumbersome regulations, arbitrary law enforcement, risk of theft and misuse of these substances, most companies have re-formulated their products, replacing ephedrine and pseudoephedrine with phenylephrine, a safer alternative," the executive said.
Phenylephrine is no match to the efficacy of pseudoephedrine as a decongestant, but manufacturers have no option, the executive added.